Acute Behavioural Disturbance / Excited Delirium

Most of us will have seen patients like this – agitated, aggressive and often with police or security pinning them down.

  1. High risk of Cardiovascular Collapse/Death – likely due to adrenaline surge, heat exhaustion and injury. It can happen very suddenly.
  2. Keep physical restraint to a minimum – Don’t allow patient to forced face down, it’s the most likely way of killing them.
  3. Sedation – if you’re restraining you will almost certainly need to sedate. IV is best but if access is too risky IM will have to do.
  4. Aggressive management of underlying issues – esp. hyperthermia and acidosis and look out for rhabdomyolysis and DIC


DrugRouteTypical Dose (mg)Onset (min)Duration (min)Warning
MidazolamIV2-51-530-60Respiratory depression, IM unpredictable onset
IM510-15120-360
LorazepamIV2-42-560-120
IM415-3060-120
HaloperidolIV5-1010180-360Arrhythmia Risk: Only if previously used OR ECG
IM10-2015-30180-360
KetamineIV1-2mg/kg120-30Theoretical risk of worsening cardiovascular instability
IM2-4mg/kg3-560-90

PDF:abd

Leave a Reply

Your email address will not be published. Required fields are marked *

three + twelve =

This site uses Akismet to reduce spam. Learn how your comment data is processed.